NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, December 11, 2013
After myasthenia crisis recovery
On reading the queries asked by patients and the replies, I first congratulate you all and team on introducing this site.
My mom 54 year old a known case of diabetes mellitus, hypertension and diagnosed case of MG(Positive Tensilon Test)was admitted with exacerbation of symptoms in form of breathing and swallowing difficulty with generalised weakness a month before. History of discontinuation of oral steriods for 1 week prior to this. She was admitted to MICU for stabilisation. she required CPAP and RT feeds. Oral steriod was restarted and the dose of mysetin was tailored. Endocrinology opinion was sought for diabetic management and their advice was followed. She made a gradual recovery from Myasthenic crisis with all supportive measures and was off RT and CPAP. She was shifted and at the time of discharge patients SBC is 30/breath,no ptosis and ambulant without assistance. Since the patient had a predominant bulbar involvement with poor response to acetylcholine esterase inhibitor-Pyrodostigmine,the possibility of musk antibody myastenia was clinically considered and the dose of steroid was hiked. She had a five day course of IVIG.This was the course in the hospital.My present question is will the MG be recovered on proper medication and diabetes will seriously affect on MG.Her discharge medication is Myestin60mg1-1-1-1, Probanthine1-0-0,Wysolone40mg1-0-0,Cardace1.25mgOD,Shelcal500mg1-0-1,Pantocid40mg1-0-0,Domstal10mg1-1-1 X 2weeks,Alprax0.25mg0-0-1,H.mixtard50/50 24-0-12. Can you please advise on this doctor????
Most patients with MG, even those with diabetes, do quite well. By working with a doctor who is very experienced with treating MG, you will be able to use medicines that control the MG without affecting the diabetes. Many times, a neurologist will need to use the steroids while waiting for the other medications to take effect. It can be a delicate balance, weighing benefits vs. side-effects.
The most important thing is work closely with your doctors and continue to act as an advocate for your mother. Best wishes to you and your mother.
Thank you again for participating in NetWellness.
John G Quinlan, MD
Professor of Neurology
College of Medicine
University of Cincinnati